Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX

October 6, 2015Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2015, 4:58 PM CDT for Jeff Davis County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2015, 4:58 PM CDT (21:58 UTC)
Expired
Oct 6, 2015, 5:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 225 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS54 KMAF 062158
SVRMAF
TXC243-062245-
/O.NEW.KMAF.SV.W.0249.151006T2158Z-151006T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT TUE OCT 6 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 545 PM CDT

* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INDIAN LODGE
  STATE PARK...OR 7 MILES WEST OF FORT DAVIS...MOVING NORTHEAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT DAVIS...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK
  AND FORT DAVIS NATIONAL HISTORICAL SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3048 10401 3058 10411 3081 10387 3059 10370
TIME...MOT...LOC 2158Z 234DEG 10KT 3057 10402 

HAIL...1.00IN
WIND...60MPH
 
$$

AHASIC
1 follow-up statement
296 
WWUS54 KMAF 062223
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT TUE OCT 6 2015

TXC243-062245-
/O.CON.KMAF.SV.W.0249.000000T0000Z-151006T2245Z/
JEFF DAVIS TX-
523 PM CDT TUE OCT 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN JEFF DAVIS COUNTY...

AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INDIAN LODGE
STATE PARK...OR NEAR FORT DAVIS...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK AND
FORT DAVIS NATIONAL HISTORICAL SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3054 10396 3063 10402 3078 10387 3059 10370
TIME...MOT...LOC 2222Z 234DEG 10KT 3061 10396 

HAIL...1.00IN
WIND...60MPH
 
$$

AHASIC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:23 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 6, 2:23 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT TUE OCT 6 2015

.DISCUSSION...
We are looking at a very active weather period the next several
days for SE NM and W TX as a slow-moving upper low (currently
located over AZ) approaches the region from the west, significantly
increasing rain chances as well as the potential for
flooding/flash flooding... A Flash Flood Watch is in effect for
most locations through Thursday evening.

Currently have a few thunderstorms out west this afternoon as a
disturbance moves over the area in moist/SW flow aloft. Some storms
could be severe, producing large hail and damaging winds. In
addition, storms will likely be heavy rain producers and some
localized areas of flash flooding will be possible, particularly
across areas that received 1-2" of rain a few days ago. The upper
low is forecast to reach the AZ/NM state border tomorrow afternoon,
increasing upper forcing for ascent across the area. In addition, a
surface low just SW of the FA will promote strong SE/upslope flow to
contribute to thunderstorm development. As a result, thunderstorm
chances shift farther east with best chances generally along and
west of a Lamesa to Ft. Stockton to Big Bend line. Once again,
severe storms will be possible during this time but the main concern
will continue to be the heavy rain potential, likely resulting in
flooding/flash flooding across may locations (especially across
urban areas and where soils are already saturated).

Wednesday night, the upper low looks to briefly stall near the
AZ/NM/Mexico border then slowly sink south into northern Mexico
Thursday. At this time, the heaviest rains look to occur Wednesday
night into Thursday morning, particularly over SE NM and south into
the Davis Mountains where upwards of 1-3" of rainfall will be
possible. The axis of heaviest rain looks to shift east into the
Permian Basin and Lower Trans Pecos Thursday into Thursday night. As
a result, have decided to expand the Flash Flood Watch east to
include the Permian Basin/Lower Trans Pecos regions and to extend
the watch through Thursday evening. Potential impacts may
include; flooded urban roadways and rural low water crossings,
flooding of low flowing arroyos/creeks and potentially rivers,
including those in SE NM. Reduced visibility in short distances
may impact airports and auto travel.

Could see rain/flooding continue into Friday/Friday night with the
upper low lingering near and a cold front sags south into the
region. Beyond Friday, the upper low begins to retrograde west and
rain chances will finally come to an end. Dry weather expected
through the beginning of next work week with the return of upper
ridging. Near or slightly above normal temperatures today and
tomorrow then below normal highs expected through Saturday due to
rain/cloud cover. Temperatures then rebound above normal next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  58  85  62  77  /  10  20  50  70
CARLSBAD NM                    58  73  57  70  /  60  70  70  60
DRYDEN TX                      67  88  69  79  /  10  20  50  70
FORT STOCKTON TX               62  82  61  77  /  20  50  70  70
GUADALUPE PASS TX              55  66  53  65  /  60  70  70  60
HOBBS NM                       57  72  56  71  /  40  60  80  70
MARFA TX                       53  75  52  71  /  40  60  70  60
MIDLAND INTL AIRPORT TX        59  83  62  77  /  10  40  60  70
ODESSA TX                      60  81  61  76  /  10  40  70  70
WINK TX                        61  79  62  76  /  40  60  80  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from midnight MDT tonight through Thursday
     afternoon FOR THE FOLLOWING ZONES... Central Lea County...
     Eddy County Plains...Guadalupe Mountains NP/Lincoln
     NF/LNZ...Guadalupe Mountains of Eddy County...Northern Lea
     County...Southeast Plains/BLM Roswell/LNZ...Southern Lea
     County.

TX...Flash Flood Watch from 1 AM CDT /midnight MDT/ Wednesday through
     Thursday evening FOR THE FOLLOWING ZONES... Andrews...Big
     Bend Area...Crane...Davis/Apache Mountains Area...Dawson...
     Ector...Gaines...Glasscock...Guadalupe Mountains...Loving...
     Marfa Plateau...Martin...Midland...Pecos...Presidio
     Valley...Reagan...Reeves County and Upper Trans Pecos...
     Terrell...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

49/27
Hazardous weather outlook, Oct 6, 2:08 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT TUE OCT 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT TUE OCT 6 2015 /108 PM MDT TUE OCT 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS AND IN THE UPPER TRANS PECOS THROUGH
TONIGHT. SOME OF THESE STORMS COULD BE SEVERE AND CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH COULD RESULT IN FLOODING CONCERNS...ESPECIALLY
IN AREAS WITH POOR DRAINAGE OR AREAS THAT HAVE EXPERIENCED RECENT
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING TONIGHT ACROSS
THE GUADALUPE AND DAVIS MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS,
UPPER TRANS PECOS, MARFA PLATEAU, AND PRESIDIO VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL SPREAD EAST AND INCREASE ON WEDNESDAY
WITH SEVERE STORMS AGAIN POSSIBLE ACROSS SOUTHEAST NEW MEXICO...
SOUTH INTO THE DAVIS MOUNTAINS AND EAST ACROSS PORTIONS OF THE
TRANS PECOS AND PARTS OF THE PERMIAN BASIN. THE MAIN THREAT WITH
STORMS WEDNESDAY ONWARD WILL BE HEAVY RAINFALL AND GUSTY WINDS...
THOUGH LARGE HAIL AND DOWNBURST WINDS WILL BE POSSIBLE WEDNESDAY.
THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH THURSDAY AND NOW
INCLUDES THE MUCH OF THE PERMIAN BASIN AS THUNDERSTORM CHANCES
INCREASE WEDNESDAY NIGHT INTO THURSDAY. FORECASTED RAINFALL AMOUNTS
LOOK TO RANGE FROM 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS. RAIN
CHANCES WILL LINGER FRIDAY THROUGH SATURDAY CONTINUING THE THREAT
FOR HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING WEST
OF A CARLSBAD TO ALPINE LINE AND AGAIN WEDNESDAY. ALSO DECISION
MAKERS SHOULD BEGIN STRATEGIC PREPARATIONS FOR POSSIBILITY OF
FLOODING OF URBAN AND RURAL ROADS, ARROYOS, AND OTHER LARGER
TRIBUTARIES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 6, 3:46 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM CDT TUE OCT 6 2015

TXZ074-062130-
DAVIS/APACHE MOUNTAINS AREA TX-
346 PM CDT TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...EAST
CENTRAL JEFF DAVIS AND WESTERN PECOS COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF ALPINE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOVEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3071 10350 3054 10326 3033 10350 3044 10367
TIME...MOT...LOC 2044Z 216DEG 10KT 3042 10358

AHASIC
Special weather statement, Oct 6, 4:18 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT TUE OCT 6 2015

TXZ058-074-062200-
REEVES COUNTY AND UPPER TRANS PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
418 PM CDT TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFF DAVIS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUFFALO TRAIL SCOUT CAMP...OR 12 MILES NORTH OF FORT DAVIS...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOYAHVALE...BUFFALO TRAIL SCOUT CAMP...STAR MOUNTAIN...BLACK MOUNTAIN
AND BALMORHEA STATE PARK.

LAT...LON 3064 10392 3078 10405 3100 10378 3079 10357
TIME...MOT...LOC 2118Z 233DEG 17KT 3076 10395

AHASIC
Special weather statement, Oct 6, 4:28 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT TUE OCT 6 2015

TXZ074-075-081-062215-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
428 PM CDT TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES UNTIL 515 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF HOVEY...OR 17 MILES EAST OF ALPINE...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
BREWSTER AND WEST CENTRAL PECOS COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3035 10343 3052 10346 3064 10305 3037 10300
TIME...MOT...LOC 2127Z 257DEG 16KT 3045 10339

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:11 AM CDTFlood WatchMAFLoving24 min
Oct 6, 4:35 AM CDTFlash Flood WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Glasscock and 9 more71 hr
Oct 6, 3:46 PM CDTSpecial Weather StatementMAF44 min
Oct 6, 4:18 PM CDTSpecial Weather StatementMAFJeff Davis42 min
Oct 6, 4:28 PM CDTSpecial Weather StatementMAF47 min
Oct 6, 5:00 PM CDTSpecial Weather StatementMAFReeves45 min
Oct 6, 5:49 PM CDTSpecial Weather StatementMAF41 min
Oct 6, 6:29 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.